Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 4, NWS Rapid City, SD

February 27, 20169 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Feb 27, 2016, 4:04 PM MST for 9 counties in South Dakota. It took effect at Feb 27, 2016, 8:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2016, 4:04 PM MST (23:04 UTC)
In effect from
Feb 27, 2016, 8:00 PM MST
Expired
Feb 28, 2016, 11:00 AM MST
In force
15 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 61 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3701 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS73 KUNR 272304
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MST SAT FEB 27 2016

SDZ001-002-012>014-025-026-031-032-043-072-073-281500-
/O.NEW.KUNR.WI.Y.0004.160228T0300Z-160228T1800Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
JACKSON-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL...
PHILIP...KADOKA...STURGIS...UNION CENTER
404 PM MST SAT FEB 27 2016

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST
SUNDAY.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...
  ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS
  CAN CAUSE BLOWING DUST AND REDUCED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
255 
WWUS73 KUNR 281033
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
333 AM MST SUN FEB 28 2016

SDZ001-002-012>014-025-026-031-032-043-072-073-281800-
/O.CON.KUNR.WI.Y.0004.000000T0000Z-160228T1800Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
JACKSON-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL...
PHILIP...KADOKA...STURGIS...UNION CENTER
333 AM MST SUN FEB 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST AND REDUCED VISIBILITY.

$$
684 
WWUS73 KUNR 281752
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MST SUN FEB 28 2016

SDZ001-002-012>014-025-026-031-032-043-072-073-281900-
/O.EXP.KUNR.WI.Y.0004.000000T0000Z-160228T1800Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
JACKSON-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL...
PHILIP...KADOKA...STURGIS...UNION CENTER
1052 AM MST SUN FEB 28 2016

...WIND ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

BREEZY WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Feb 27, 2:53 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 27, 2:53 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MST SAT FEB 27 2016

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 232 PM MST SAT FEB 27 2016

COLD FRONT FROM LOW IN SOUTHERN CANADA JUST NORTH OF MT-ND BORDER
ACROSS EASTERN MT INTO WESTERN WY WILL CROSS FORECAST AREA THIS
EVENING THROUGH TONIGHT. NORTHWEST WINDS WILL INCREASE BEHIND THE
FRONT...AND WITH SOME COLD AIR ADVECTION...WILL LIKELY REACH
ADVISORY CRITERIA FOR A FEW HOURS...WHEN FORECAST SOUNDINGS SHOW
BETTER MIXING AND MOMENTUM TRANSFER TO 40KT. ISOLATED TO SCATTERED
RAIN SHOWERS MAY ALSO OCCUR AS THE UPPER TROF CROSSES NORTHERN
PLAINS. DO NOT EXPECT MUCH PRECIPITATION WITH MID LEVEL CLOUD
BASES AND DRY AIR BELOW THE CLOUD BASES. SOME SNOW MAY MIX WITH
THE RAIN OVER THE HIGHEST ELEVATIONS OF THE BLACK HILLS TOWARD
MORNING. TROF WILL MOVE QUICKLY EASTWARD SUNDAY WITH SOME
LINGERING SHOWERS IN THE MORNING OVER SOUTH CENTRAL SD AND
NORTHERN BLACK HILLS...THEN SKIES WILL BE CLEARING. WINDS WILL
DECREASE BY MIDDAY AS WARM ADVECTION RETURNS.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 232 PM MST SAT FEB 27 2016

.LONG TERM...THE MEAN UPPER PATTERN NEXT WEEK WILL FEATURE AN UPPER
RIDGE OVER THE WESTERN CONUS WITH A TROUGH OVER THE EASTERN CONUS
ANCHORED ON A HUDSON BAY LOW. FAST NORTHWEST FLOW ALOFT WILL
CONTINUE OVER THE FORECAST AREA WITH VARIOUS UPPER DISTURBANCES AND
SURFACE COLD FRONTS CROSSING THE NORTHERN PLAINS THROUGH THE WEEK. A
RATHER SIGNIFICANT WAVE WILL ROTATE ACROSS THE REGION MONDAY/MONDAY
NIGHT WHICH WILL BRING SOME -RA OR -SN DEPENDING ON THE TIME OF
DAY. A SLIGHT COOL DOWN IS EXPECTED...BUT THE CORE OF COLDEST AIR
WILL REMAIN TO THE NORTH AND EAST OF THE FORECAST AREA...WITH THE
COOLER AIR BACKING INTO THE FAR EASTERN PARTS OF THE FORECAST AREA
FROM TIME TO TIME. THE NEXT WAVE WILL MOVE THROUGH
WEDNESDAY/WEDNESDAY NIGHT BRINGING ANOTHER CHANCE OF
PRECIPITATION...WITH RAIN CHANGING TO LIGHT SNOW AS TEMPERATURES
COOL ON WEDNESDAY NIGHT. TEMPS WILL THEN REBOUND FOR THE END OF THE
WEEK AS A SHORT WAVE RIDGE CROSSES THE NRN PLAINS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 232 PM MST SAT FEB 27 2016

VFR CONDITIONS WILL CONTINUE OVER MOST OF THE AREA
TONIGHT AND ON SUNDAY. A COLD FRONT WILL ENTER NORTHEASTERN WYOMING
AND FAR NORTHWESTERN SOUTH DAKOTA THIS EVENING AND WILL SPREAD
SOUTHWARD ACROSS THE REST OF THE AREA TONIGHT FOLLOWED BY GUSTY
NORTHWEST WINDS AND SCATTERED SHOWERS. LOCAL MVFR CONDITIONS ARE
POSSIBLE IN THE-SHRA AND ESP OVER THE HIGHER ELEVATIONS OF THE BLACK
HILLS WHERE SOME -SN IS EXPECTED OVERNIGHT.

&&

.FIRE WEATHER...DRY AIR AND WARM TEMPERATURES HAVE COMBINED TO
CREATE LOW RELATIVE HUMIDITY OVER THE FORECAST AREA THIS AFTERNOON
WITH RH IN MOST AREAS RANGING FROM 12 TO 22 PERCENT. A THICK BAND OF
CIRRUS CURRENTLY CROSSING NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA HAS LEVELED OFF THE TEMPERATURE RISES AS IT MOVES THROUGH
LIMITING THE AMOUNT OF MIXING AND THEREFORE HAS KEPT THE WIND SPEEDS
LOWER THAN THE FORECAST POTENTIAL FOR THIS AFTERNOON. CONDITIONS
WILL GRADUALLY IMPROVE DURING THE LATE AFT/EARLY EVE AS TEMPS BEGIN
TO COOL AND THE RH RISES.

A COLD FRONT WILL CROSS THE AREA THIS EVENING AND OVERNIGHT...
BRINGING GUSTY NORTHWEST WINDS...COOLER TEMPERATURES AND SCATTERED
SHOWERS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE OVER NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR SDZ262-263.

     WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM MST SUNDAY FOR
     SDZ001-002-012>014-025-026-031-032-043-072-073.

WY...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR WYZ259-297-298.

&&

SHORT TERM...55
LONG TERM...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Feb 27, 5:31 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
531 AM MST SAT FEB 27 2016

SDZ001-002-012>014-024-025-030>032-043-044-046-047-049-072-073-
WYZ057-281400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
WYOMING BLACK HILLS-
531 AM MST SAT FEB 27 2016 /631 AM CST SAT FEB 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND THE BLACK HILLS OF
WYOMING.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES AND BREEZY WINDS ARE EXPECTED
TODAY. THE GRASSLAND FIRE DANGER IS EXPECTED TO BE IN THE HIGH TO
VERY HIGH CATEGORY ACROSS THE SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ026>029-041-042-074-WYZ054>056-058-071-281400-
RAPID CITY-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-FALL RIVER-OGLALA LAKOTA-HERMOSA FOOT HILLS-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
531 AM MST SAT FEB 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEASTERN
WYOMING.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TODAY...WITH THE
MINIMUM RELATIVE HUMIDITY RANGING FROM 10 TO 15 PERCENT. THE LOW
RELATIVE HUMIDITY...COMBINED WITH GUSTY WEST TO SOUTHWEST
WINDS...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS
OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA TODAY. A RED FLAG
WARNING IS IN EFFECT TODAY FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 5:12 AM MSTRed Flag WarningUNR13 hr

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.